What is the treatment for clostridium (c diff) infection that is best and has fewest side effects?

C.difficile tx's. By "best" do you mean optimal efficacy, but cost is no factor? By "fewest side effects" do you mean best tolerated but efficacy is less important? Are you looking for antibiotics, probiotics, donor stool enemas (yes, these actually work for c.Diff), only fda-approved regimens, short-course treatment, or novel techniques? Appropriate questions to ask your doc, w/whom you can share your concerns.
Varies. Oral vancomycin and oral Metronidazole (flagyl) have both been used extensively. Each has its pluses and minuses. The best answer would be which one works for the patient involved.

Related Questions

Ok I've got clostridium (c diff) infection. What should I do?

Antibiotics. After your doctor confirms your c diff infection with a stool sample at the lab, you will be started on antibiotics. Typically it is either Metronidazole (flagyl) or vancomycin orally that is the treatment prescribed. Read more...
Treat. This bacteria can be treated with flagyl, vancomycin or fidaxin. More and more patients are getting this condition. There may be a link between c.Diff and medications like Prilosec and nexium (esomeprazole). Read more...

I've just been told I have clostridium (c diff) infection, should I be concerned?

With diarrhea, YES! If you have diarrhea, then it should be treated with an antibiotic such as metronidazole, vancomycin (by mouth), or fidaxomicin. Adjunctive therapy includes probiotics such as saccharomyces cerevisciae and others. If not treated, you can die from toxic megacolon (colon perforates) and from the toxins c diff can produce (nap1 strain) . Surgery (colectomy) and even stool transplant are used. Read more...
Depends. Most healthy patients with c.Diff get treated and do well. Unfortunately, older and more immunocompromised patients are susceptible to toxic megacolon from c.Diff. If you do have this condition you should see a doctor and get appropriate antibiotic treatment. Read more...

Mom is caregiver for elders in the family. Now she has a problem. What does it mean to have clostridium (c diff) infection?

Antibiotic related. Clostridium difficile infection is really an over abundance of this bacteria in someone's large intestines. This can cause inflammation in the large intestine and severe diarrhea. It is possible to carry the bacteria without having the disease. The classic scenario for c. Diff. Infection is someone who is in the hospital receiving antibiotics for different infection develops diarrhea and fever. Read more...

Eat healthy. Exercise. Avoid smoking. Why did I get clostridium (c diff) infection?

Unrelated. Clostridium difficile is present in the normal colon. Disease often occurs when antibiotics wipe out other normally present bacteria and allow cl. Diff to multiply and produce toxins which damage the bowel wall. It has nothing to do with smoking or diet directly. Read more...
Unrelated factors. C diff: bacteria that normally lives in many peoples colons. Can be dormant (spores). When "peaceful co-existence" is unbalanced, c diff can overgrow, make toxin, cause watery diarrhea that can become severe; could get worse, even life threatening. Factors include antibiotic (ab) use (even 2mos previously), recent nursing home/ hosp adm, ibd, preg, contact with. Wash hands, no ab unless needed.Rx. Read more...

Are there home remedies for clostridium (c diff) infection?

NO. Do not try to treat this at home with "home remedies". This is a bad illness which can result in profound damages if not appropriately treated and eradicated. Read more...
C.difficile needs Rx. C.Difficile is pathogenic in older children & adults (whose colonic microflora are altered by antibiotics, chemotherapy, salmonella/shigella). C.Diff causes pseudomembranous & other colitis, complicates inflammatory bowel disease, causes fulminant transmural extension, perforation with peritonitis, toxic megacolon. Florastor is otc probiotic that may help suppress c.Diff, but seriously get treated. Read more...

What are the main symptoms of clostridium (c diff) infection?

Diarrhea. Diarrhea is the most common manifestation of this infection, although if not managed rapidly and appropriately it may produce very severe problems which may include sepsis and death. Read more...
Diarrhea & lots more. C.Difficile is pathogenic in older children & adults (whose colonic microflora are altered by antibiotics, chemotherapy, salmonella/shigella). C.Diff causes diarrhea w/pseudomembranous & other colitis, complicates inflammatory bowel disease, causes fulminant transmural extension, perforation with peritonitis, toxic megacolon. Treatment, & confirmation of post-treatment eradication, is recommended. Read more...

How is clostridium (c diff) infection diagnosed?

Clinically & tests. Sometimes you can suspect the diagnosis based on the clinical circumstances. You can also detect the presence of the toxin in stools with lab tests designed for this purpose. Read more...
Stool test. Usually c.Diff is determined by the presence of c.Diff toxin. If it present the patient has c.Diff infection. This is usually done through stool testing. Read more...